Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS Missoula, MT

May 21, 2023Mineral County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 21, 2023, 4:45 PM MDT for Mineral County, Sanders County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2023, 4:45 PM MDT (22:45 UTC)
Expired
May 21, 2023, 5:15 PM MDT
In force
30 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mineral County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 81 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS55 KMSO 212245
SVRMSO
MTC061-089-212315-
/O.NEW.KMSO.SV.W.0001.230521T2245Z-230521T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
445 PM MDT Sun May 21 2023

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northern Mineral County in west central Montana...
  South central Sanders County in northwestern Montana...

* Until 515 PM MDT.

* At 445 PM MDT, a severe thunderstorm was located over Plains, or 16
  miles north of Superior, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4737 11486 4740 11500 4759 11496 4751 11467
TIME...MOT...LOC 2245Z 209DEG 14KT 4743 11490 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
039 
WWUS55 KMSO 212302
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
502 PM MDT Sun May 21 2023

MTC061-212312-
/O.CAN.KMSO.SV.W.0001.000000T0000Z-230521T2315Z/
Mineral MT-
502 PM MDT Sun May 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MINERAL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4741 11484 4744 11494 4759 11496 4751 11467
TIME...MOT...LOC 2302Z 209DEG 14KT 4749 11485 

$$

MTC089-212315-
/O.CON.KMSO.SV.W.0001.000000T0000Z-230521T2315Z/
Sanders MT-
502 PM MDT Sun May 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL SANDERS COUNTY...

At 502 PM MDT, a severe thunderstorm was located over Plains, or 20
miles north of Superior, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 11484 4744 11494 4759 11496 4751 11467
TIME...MOT...LOC 2302Z 209DEG 14KT 4749 11485 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
001 
WWUS55 KMSO 212313
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
513 PM MDT Sun May 21 2023

MTC089-212322-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-230521T2315Z/
Sanders MT-
513 PM MDT Sun May 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANDERS COUNTY WILL
EXPIRE AT 515 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4741 11484 4744 11494 4759 11496 4751 11467
TIME...MOT...LOC 2312Z 209DEG 14KT 4752 11482 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:45 PM MDT, 4 hours earlier.

Area forecast discussion, May 21, 12:45 PM MDT, 4 hours before
Area Forecast Discussion
National Weather Service Missoula MT
1245 PM MDT Sun May 21 2023

...STRONG THUNDERSTORMS THROUGH TONIGHT...

.DISCUSSION...

A trough moving onshore today is causing thunderstorms across the
region. This evening cooling temperatures and falling pressure
aloft will help make the atmosphere more unstable with 1,000 to
2,000 J/kg of CAPE widespread across central Idaho and far
northwest Montana. This instability will allow thunderstorms to be
triggered across the region early this afternoon. Precipitable
water values will rise into the 3/4 to 1" range in northwest
Montana and central Idaho this evening supporting moderate to
heavy rain. The only ingredient missing for more severe
thunderstorms is wind shear, 20-30 kts of wind shear is on the low
to marginal side for severe thunderstorms. Some severe storms are
still possible, but they will be isolated and marginal to low end
for severe storms. A low end severe storm is still severe though,
and likely to cause damage. The main threats from the isolated
severe storms this evening will be heavy rain and winds near 60
mph.

The upper level trough closes off into a closed low and lingers
along the Canadian border and the Idaho panhandle on Monday. That
sets up another day of thunderstorms, but it will be much cooler
with better forcing east of the Continental Divide, so storms on
Monday are expected to be rather typical and non-severe. The major
limiting factor on Monday for storms will be more stable
conditions due to much cooler temperatures.

Tuesday most of the region will have a break from the
thunderstorms as temperatures warm back into the 70s. The warming
trend continues through Thursday or Friday, and then ensembles
agree on another trough impacting the US West Coast. There is
considerable disagreement on where along the coast that trough
will come ashore and how fast it will be going, but there is
general agreement that it will still be near average or warmer
even under the influence of the next trough. This is a good set up
for thunderstorms once again.

&&

.AVIATION...A trough moving across the region today is causing
thunderstorms across the region. We expect those thunderstorms to
intensify this evening across central Idaho and northwest Montana.
A lack of strong wind shear is the main factor preventing storms
from becoming severe, but isolated severe thunderstorms are still
possible, especially in central Idaho along the Oregon and
southeastern Washington borders. Heavy rain, small hail, and winds
40-50 mph will be typical impacts from storms, and we expect them
to continue well past 22/00Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 21, 1:51 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
1251 PM PDT Sun May 21 2023

IDZ006>008-212045-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
1251 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of west central Idaho
County through 145 PM PDT...

At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Imnaha, or 31 miles east of Enterprise, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Bird, Cottonwood, Slate Creek, Copperville, Canfield and
Lucile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4608 11633 4560 11605 4534 11663 4536 11664
      4547 11656 4551 11656 4555 11652 4558 11648
      4562 11646 4569 11654 4575 11655 4578 11660
      4578 11666 4583 11671 4581 11676 4583 11679
TIME...MOT...LOC 1950Z 232DEG 19KT 4547 11663

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, May 21, 4:36 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
436 PM MDT Sun May 21 2023

MTZ001-004-212300-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
436 PM MDT Sun May 21 2023

...A strong thunderstorm will impact portions of northern Mineral and
southeastern Sanders Counties through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paradise, or 13 miles north of Superior, moving northeast at 15 mph.

HAZARD...Winds up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plains and Paradise.

This includes Highway 200 W between mile markers 73 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4732 11491 4740 11499 4752 11488 4744 11473
TIME...MOT...LOC 2235Z 216DEG 13KT 4738 11491

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:51 PM MDTSpecial Weather StatementMSO54 min
May 21, 4:36 PM MDTSpecial Weather StatementMSOMineral24 min
May 21, 5:48 PM MDTSpecial Weather StatementMSOMineral27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.